Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2016, Article ID 4705492, 4 pages
http://dx.doi.org/10.1155/2016/4705492
Case Report

Severe Rhabdomyolysis as Complication of Interaction between Atorvastatin and Fusidic Acid in a Patient in Lifelong Antibiotic Prophylaxis: A Dangerous Combination

1Medical Department, Infectious Diseases Division, National Hospital Faroe Islands, Tórshavn, Faroe Islands
2Infectious Diseases Research Unit, Odense University Hospital and University of Southern Denmark, Odense, Denmark
3Faculty of Science and Technology, University of the Faroe Islands, Tórshavn, Faroe Islands

Received 28 September 2016; Revised 13 November 2016; Accepted 4 December 2016

Academic Editor: Mamede de Carvalho

Copyright © 2016 Anirban Nandy and Shahin Gaïni. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Atorvastatin and HMG-CoA reductase inhibitors are the most frequently used medication in the world due to very few adverse toxic side effects. One potentially life threatening adverse effect is caused by clinically significant statin induced rhabdomyolysis, either independently or in combination with fusidic acid. The patient in our case who previously had cardiac insufficiency, atrial fibrillation, and thoracic aorta aneurysm and was treated with insertion of an endovascular metallic stent in the aorta is presented in the report. He had an inoperable aortitis with an infected stent and para-aortic abscesses with no identified microorganism. The patient responded well to empirical antibiotic treatment with combination therapy of fusidic acid and moxifloxacin. This treatment was planned as a lifelong prophylactic treatment. The patient had been treated with atorvastatin for several years. He developed severe rhabdomyolysis when he was started on fusidic acid and moxifloxacin. The patient made a fast recovery after termination of treatment with atorvastatin and fusidic acid. We here report a life threatening complication of rhabdomyolysis that physicians must be aware of. This can happen either in atorvastatin monotherapy or as a complication of pharmacokinetic interaction between atorvastatin and fusidic acid.